Naproxen and esomeprazole (Oral route)
na-PROX-en, es-oh-MEP-ra-zole mag-NEE-zee-um
- Tablet, Delayed Release
Warnings:Oral route(Tablet, Delayed Release)
There is an increased risk of serious and potentially fatal cardiovascular (CV) thrombotic events, myocardial infarction, and stroke with NSAID use, especially with longer durations, a history of CV disease, or risk factors for CV disease. NSAIDs increase the risk of serious and sometimes fatal gastrointestinal (GI) adverse events, which can include bleeding, ulceration, and perforation of the stomach or intestines. The elderly are at increased risk. These GI events can occur at any time without warning. This drug is contraindicated for the treatment of perioperative pain related to CABG surgery .
Propionic Acid (class)
Uses of This Medicine:
Naproxen and esomeprazole combination is used to relieve the symptoms of ankylosing spondylitis, osteoarthritis, and rheumatoid arthritis in adults and juvenile idiopathic arthritis (JIA) in children. It is used for patients who have an increased risk for stomach ulcers and who need to take a nonsteroidal anti-inflammatory drug (NSAID) for arthritis or ankylosing spondylitis.
Naproxen is a nonsteroidal anti-inflammatory drug (NSAID) that is used to treat pain, inflammation, swelling, stiffness, and joint pain. Esomeprazole is a proton pump inhibitor (PPI) that is used to treat certain conditions where too much acid is produced in the stomach (eg, duodenal and gastric ulcers).
This medicine is available only with your doctor's prescription.
Before Using This Medicine:
In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For this medicine, the following should be considered:
Tell your doctor if you have ever had any unusual or allergic reaction to this medicine or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods, dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.
Appropriate studies have not been performed on the relationship of age to the effects of naproxen and esomeprazole combination to treat juvenile idiopathic arthritis in children younger than 12 years of age and weighing less than 38 kilograms. Safety and efficacy have not been established.
Appropriate studies performed to date have not demonstrated geriatric-specific problems that would limit the usefulness of naproxen and esomeprazole combination in the elderly. However, elderly patients are more likely to have age-related heart, kidney, or stomach problems, which may require caution and an adjustment in the dose for patients receiving this medicine.
There are no adequate studies in women for determining infant risk when using this medication during breastfeeding. Weigh the potential benefits against the potential risks before taking this medication while breastfeeding.
Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking this medicine, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following medicines is not recommended. Your doctor may decide not to treat you with this medication or change some of the other medicines you take.
Using this medicine with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
- Amtolmetin Guacil
- Bismuth Subsalicylate
- Choline Magnesium Trisalicylate
- Choline Salicylate
- Dabigatran Etexilate
- Eslicarbazepine Acetate
- Ethacrynic Acid
- Flufenamic Acid
- Magnesium Salicylate
- Mefenamic Acid
- Mycophenolate Mofetil
- Niflumic Acid
- Nimesulide Beta Cyclodextrin
- Pentosan Polysulfate Sodium
- Phenyl Salicylate
- Protein C
- Salicylic Acid
- Secretin Human
- Sodium Salicylate
- Tenofovir Disoproxil Fumarate
- Tiaprofenic Acid
- Tolfenamic Acid
- Trolamine Salicylate
Using this medicine with any of the following medicines may cause an increased risk of certain side effects, but using both drugs may be the best treatment for you. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
- Azilsartan Medoxomil
- Candesartan Cilexetil
- Olmesartan Medoxomil
- Perindopril Erbumine
Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following is usually not recommended, but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.
Using this medicine with any of the following may cause an increased risk of certain side effects but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.
Other medical problems—
The presence of other medical problems may affect the use of this medicine. Make sure you tell your doctor if you have any other medical problems, especially:
- Anemia or
- Bleeding problems or
- Congestive heart failure or
- Crohn's disease, history of or
- Diarrhea or
- Edema (fluid retention or swelling) or
- Heart attack, recent or history of or
- Heart or blood vessel disease or
- Hypertension (high blood pressure) or
- Hypomagnesemia (low magnesium in the blood), history of or
- Kidney disease or
- Liver disease or
- Osteoporosis (weak bones) or
- Stomach ulcers or bleeding, history of or
- Stroke, history of or
- Systemic lupus erythematosus (SLE) or
- Ulcerative colitis, history of—Use with caution. May make these conditions worse.
- Aspirin-sensitive asthma or
- Aspirin sensitivity, history of or
- Kidney disease, severe—Should not be used in patients with these conditions.
- Dehydration or
- Hypovolemia—Must be corrected first before using this medicine.
- Heart surgery (eg, coronary artery bypass graft [CABG])—Should not be used to relieve pain right before or after the surgery.
Proper Use of This Medicine:
Take this medicine exactly as ordered by your doctor. Do not take more of it, do not take it more often, and do not take it for a longer time than your doctor ordered. Taking too much of this medicine may increase the chance of unwanted effects, especially in elderly patients.
This medicine should come with a Medication Guide. Read and follow these instructions carefully. Ask your doctor or pharmacist if you have any questions.
It is best to take this medicine on an empty stomach about 30 minutes before a meal.
Swallow the delayed-release tablet whole with water. Do not break, crush, chew, or dissolve it.
Your doctor may tell you to take vitamin D and calcium supplements while you are using this medicine.
The dose of this medicine will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses of this medicine. If your dose is different, do not change it unless your doctor tells you to do so.
The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.
- For oral dosage form (delayed-release tablets):
- For juvenile idiopathic arthritis:
- Children 12 years of age and older and weighs more than 50 kilograms (kg)—1 tablet (375 milligrams (mg) naproxen and 20 mg esomeprazole or 500 mg naproxen and 20 mg esomeprazole) 2 times a day.
- Children 12 years of age and older and weighs 38 kg to less than 50 kg—1 tablet (375 milligrams (mg) naproxen and 20 mg esomeprazole) 2 times a day.
- Children younger than 12 years of age and weighs less than 38 kg—Use and dose must be determined by your doctor.
- For rheumatoid arthritis, osteoarthritis, and ankylosing spondylitis:
- Adults—1 tablet (375 milligrams (mg) naproxen and 20 mg esomeprazole or 500 mg naproxen and 20 mg esomeprazole) 2 times a day.
- Children—Use and dose must be determined by your doctor.
- For juvenile idiopathic arthritis:
If you miss a dose of this medicine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.
Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing.
Keep out of the reach of children.
Do not keep outdated medicine or medicine no longer needed.
Ask your healthcare professional how you should dispose of any medicine you do not use.
Precautions While Using This Medicine:
It is very important that your doctor check your or your child's progress at regular visits to see if the medicine is working properly and to decide if you should continue to take it. Blood, urine, and other laboratory tests may be needed to check for unwanted effects.
Do not use this medicine together with medicines containing rilpivirine (Complera®, Edurant®, Odefsey®).
Naproxen may increase your risk of having a heart attack or stroke. This is more likely in people who already have heart disease. People who use this medicine for a long time might also have a higher risk. Get emergency help right away if you have any symptoms of a heart attack or stroke. Some possible symptoms are chest pain or discomfort, uneven heartbeat, pain that spreads to your arm or jaw, unusual sweating, feeling faint, trouble breathing, slurred speech, or weakness on one side of your body.
Naproxen may cause bleeding in your stomach or bowels. This problem can happen without warning signs. This is more likely if you have had a stomach ulcer in the past, if you smoke or drink alcohol regularly, if you are over 60 years of age, are in poor health, or are using certain other medicines (eg, steroids or a blood thinner).
This medicine may cause a serious type of allergic reaction, called anaphylaxis, which can be life-threatening and requires immediate medical attention. Call your doctor right away if you or your child have a rash, itching, hoarseness, trouble breathing, trouble swallowing, or any swelling of your hands, face, or mouth while you are using this medicine.
Serious skin reactions, including exfoliative dermatitis, Stevens-Johnson syndrome, toxic epidermal necrolysis, and drug reaction with eosinophilia and systemic symptoms (DRESS) can occur with this medicine. Check with your doctor right away if you or your child have black, tarry stools, blistering, peeling, or loosening of the skin, chest pain, chills, cough, diarrhea, fever, itching, joint or muscle pain, painful or difficult urination, red skin lesions, sore throat, sores, ulcers, or white spots in the mouth or on the lips, swollen glands, unusual bleeding or bruising, or unusual tiredness or weakness.
Using this medicine during the later part of a pregnancy can harm your unborn baby. If you think you have become pregnant while using this medicine, tell your doctor right away.
Check with your doctor right away if you or your child have any symptoms of liver problems including dark-colored urine or pale stools, nausea, vomiting, loss of appetite, pain in your upper stomach, or yellowing of your skin or eyes.
If you or your child are rapidly gaining weight, having chest pain or discomfort, extreme tiredness or weakness, irregular breathing, irregular heartbeat, or excessive swelling of the hands, wrist, ankles, or feet, check with your doctor immediately. These may be symptoms of heart problems or your body keeping too much water.
This medicine may cause kidney problems. Tell your doctor right away if you or your child has blood in the urine, decreased urine output, confusion, dizziness, headache, muscle twitching, rapid weight gain, swelling of your face, ankles, or hands, or unusual tiredness or weakness.
Hyperkalemia (high potassium in the blood) may occur while you are using this medicine. Call your doctor right away if you have confusion, nausea or vomiting, weakness or heaviness of the legs, uneven heartbeat, trouble breathing, numbness or tingling in your hands, feet, or lips.
Check with your doctor right away if you or your child has a change in frequency of urination or amount of urine, blood in the urine, fever, joint pain, loss of appetite, skin rash, swelling of the body, feet, or ankles, unusual tiredness or weakness, or unusual weight gain after using this medicine. These could be symptoms of acute tubulointerstitial nephritis.
Taking this medicine for a long time may make it harder for your body to absorb vitamin B12. Tell your doctor if you have concerns about vitamin B12 deficiency.
This medicine may cause hypomagnesemia (low magnesium in the blood). Your doctor may want to check your blood levels if you are taking this medicine for more than 1 year, or if you are taking this medicine together with digoxin (Lanoxin®) or certain diuretics or "water pills". Check with your doctor right away if you have seizures, fast, racing, or uneven heartbeat, muscle spasms (tetany), tremors, or unusual tiredness or weakness.
Check with your doctor right away if you or your child has watery stool that does not go away, stomach pain, and fever while using this medicine.
Cutaneous or systemic lupus erythematosus may occur or get worse in patients receiving a PPI. Call your doctor right away if you or your child has joint pain or a skin rash on your cheeks or arms that gets worse when exposed to the sun.
This medicine may increase your risk for fundic gland polyps (abnormal tissue growth in the upper part of your stomach). This is more likely if you are receiving this medicine for more than 1 year. Talk to your doctor if you have concerns.
Do not stop taking this medicine without first checking with your doctor, or unless told to do so by your doctor.
This medicine may cause a delay in ovulation for women and may affect their ability to have children. If you plan to have children, talk with your doctor before using this medicine.
Before having any kind of surgery or medical tests, tell your doctor that you are using this medicine. It may be necessary for you to stop the medicine for a while, or to change to a different medicine before your procedure.
Do not take other medicines unless they have been discussed with your doctor. This includes prescription (eg, atazanavir, nelfinavir, Reyataz®, Viracept®) or nonprescription (over-the-counter [OTC]) medicines and herbal (eg, St John's wort) or vitamin supplements.
Side Effects of This Medicine:
- More common
- Blistering, peeling, or reddening of the skin
- burning feeling in the chest or stomach
- loss of appetite
- stomach bloating, cramping, pain, tenderness, or upset
- upper abdominal or stomach pain
- weight loss
- Less common
- Black, tarry stools
- bladder pain
- bloating or swelling of the face, arms, hands, lower legs, or feet
- bloody or cloudy urine
- bloody stools
- chest pain
- difficult, burning, or painful urination
- difficulty with breathing
- difficulty with moving
- difficulty with swallowing
- frequent urge to urinate
- full or bloated feeling
- lower back or side pain
- muscle pain or stiffness
- pain in the joints
- pain or burning in the throat
- pressure in the stomach
- rapid weight gain
- sores, ulcers, or white spots on the lips or tongue or inside the mouth
- stomach discomfort
- swelling of the stomach area
- tingling of the hands or feet
- unusual weight gain or loss
- vomiting of blood or material that looks like coffee grounds
- Incidence not known
- mood or mental changes
- muscle spasms (tetany) or twitching
- swollen glands
- unusual bleeding or bruising
- unusual tiredness or weakness
- More common
- Less common
- Body aches or pain
- change in taste
- cough producing mucus
- difficulty having a bowel movement
- ear congestion
- excess air or gas in the stomach or bowels
- loss of taste
- loss of voice
- pain or tenderness around the eyes and cheekbones
- passing gas
- sore throat
- stuffy or runny nose
Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.
Check with your doctor immediately if any of the following side effects occur:
Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:
Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.
Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.
Last Updated: 3/30/2022